EconPapers    
Economics at your fingertips  
 

Competition and market structure in the dental industry

Thanh An Nguyen Le and Anthony Lo Sasso ()
Additional contact information
Thanh An Nguyen Le: International University - Vietnam National Universities

International Journal of Health Economics and Management, 2020, vol. 20, issue 2, No 5, 214 pages

Abstract: Abstract We use Survey of Dental Practice data from 1983 to 2012 to examine market power of dentists and hygienists in private practice. Our findings are consistent with a dental market wherein practices use hygienist services as a “loss leader” in order to steer patients into more lucrative dental services, which exhibit the ability to markup price above marginal cost. Both dental care exhibits an elasticity of demand of roughly − 0.2, while hygienist care exhibits and elasticity of demand of nearly − 0.6. Another theme that emerged from our findings is the evidence for significant economies of scale in the dental market. The overall returns to scale parameter of 2.1 suggests significant increasing returns to scale are available to the typical dental practice. Given that the typical practice has 1.5 dentists, the finding is not surprising. While returns to scale diminishes with visit volume, the largest quartile of practices still has meaningful increasing returns to scale of roughly 1.75.

Keywords: Dentists; Cost function; Competition (search for similar items in EconPapers)
JEL-codes: I1 D4 L1 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s10754-019-09277-8 Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:ijhcfe:v:20:y:2020:i:2:d:10.1007_s10754-019-09277-8

Ordering information: This journal article can be ordered from
http://www.springer. ... th/journal/10754/PS2

DOI: 10.1007/s10754-019-09277-8

Access Statistics for this article

International Journal of Health Economics and Management is currently edited by Leemore Dafny, Robert Town, Mark Pauly, David Dranove and Pedro Pita Barros

More articles in International Journal of Health Economics and Management from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2021-06-14
Handle: RePEc:kap:ijhcfe:v:20:y:2020:i:2:d:10.1007_s10754-019-09277-8